Cluster Headache Drug Verapamil May Cause Heart Problems

People who take verapamil for cluster headaches may be at greater risk of irregular heartbeats than those who don’t, according to a study published in the August issue of the journal Neurology. Researchers recommend that those who take the drug should have frequent EKGs to watch for possible heart problems.

The study of 108 people with cluster headache specifically looked at high doses of verapamil. 21% showed an irregular heartbeat while taking high dose verapamil. 37% of participants had slower than normal heart rates while on the drug. Most cases were not considered serious.

The study abstract and the press release from the American Academy of Neurology (below) provide details.

Drug for Cluster Headaches May Cause Heart Problems

ST. PAUL, Minn. – A drug increasingly used to prevent cluster headaches can cause heart problems, according to a study published in the August 14, 2007, issue of Neurology®, the medical journal of the American Academy of Neurology. Those taking the drug verapamil for cluster headaches should be closely monitored with frequent electrocardiograms (EKGs) for potential development of irregular heartbeats.

Cluster headache is a rare, severe form of headache that is more common in men. The attacks usually occur in cyclical patterns, with frequent attacks over weeks or months generally followed by a period of remission when the headaches stop.

“The benefit of taking verapamil to alleviate the devastating pain of cluster headaches has to be balanced against the risk of causing a heart abnormality that could progress into a more serious problem,” said study author Peter Goadsby, MD, PhD, DSc, of the National Hospital for Neurology and Neurosurgery in Queen Square, London, UK, and the University of California, San Francisco and a member of the American Academy of Neurology.

The study involved 108 people with an average age of 44. The participants started taking verapamil and then had an EKG and an increase in the dosage of the drug every two weeks until the headaches were stopped or they started having side effects.

A total of 21 patients, or 19 percent, had problems with the electrical activity of the heart, or irregular heartbeats, while taking the drug. Most of the cases were not considered serious; however, one person required a permanent pacemaker due to the problem. A total of 37 percent of the participants had slower than normal heart rates while on the drug, but the condition was severe enough to warrant stopping the use of the drug in only four cases.

Goadsby noted that 217 people taking the drug were initially supposed to take part in the study, but 42 percent of them did not have the EKGs done to monitor their heart activity. “Many of them said either they or their local services were reluctant to undertake such frequent tests, or they were not aware of the need for the heart monitoring,” he said. “Since this drug is relatively new for use in cluster headaches, it’s possible that some health care providers are not aware of the problems that can come with its use.”

emphasis added